Texas, 2011

Tornado and Hail in Texas, April 23, 2011

April 23, 2011 · NWS FWD · 45 events in 12 counties and zones

Another round of severe thunderstorms initiated along a cold front in a highly unstable environment. Most of these storms remained west of a line from Sherman to Fort Worth to Comanche.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Another round of severe thunderstorms initiated along a cold front in a highly unstable environment. Most of these storms remained west of a line from Sherman to Fort Worth to Comanche. One brief EF-0 tornado occurred in Comanche County near Sidney, and several reports of golfball to baseball sized hail were reported. The largest hail stones reported were 3 in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 2:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT APR 23 2011

.DISCUSSION...
A COLD FRONT HAS MOVED INTO THE EXTREME NORTHWESTERN PART OF THE
FORECAST AREA THIS AFTERNOON. AS OF 20Z...THE FRONT EXTENDED
SOUTHEAST OF AN ADA OKLAHOMA...WICHITA FALLS...THROCKMORTON...
SWEETWATER LINE. LOCAL CONVECTIVE PARAMETERS INDICATE THAT THE
CONVECTIVE INHIBITION IS DECREASING AND SATELLITE SHOWS BUILDING
CUMULUS FIELDS. EXPECT THUNDERSTORM INITIATION ALONG THE FRONTAL
BOUNDARY BETWEEN 21Z AND 22Z. THE MEAN STORM MOTION SHOULD BE EAST
NORTHEAST AT 30 KNOTS. GIVEN THE SURFACE TEMPERATURES IN THE UPPER
80S TO LOWER 90S...DEW POINTS IN THE LOWER TO MID 60S...AND CAPES
3000-4000 J/KG...EXPECT THE POTENTIAL FOR VERY LARGE HAIL AND
DAMAGING DOWNBURST WINDS LATE THIS AFTERNOON INTO THE EVENING. THE
HIGH RESOLUTION RAPID REFRESH MODEL...NAM...AND WRF INDICATE THAT
THE FRONT WILL APPROACH THE METROPLEX BEFORE STALLING...WHEREAS
THE GFS KEEPS THE FRONT TO THE NORTHWEST. HAVE BROUGHT THE FRONT
TO NEAR THE METROPLEX TONIGHT...AND THEN LIFTED IT SLIGHTLY TO THE
NORTHWEST TOWARD DAYBREAK. EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE OVERNIGHT ALONG AND NORTH OF THE FRONT.

THE FRONT SHOULD MOVE SOUTHEAST AGAIN SUNDAY MAYBE MOVING TO NEAR
A BONHAM...DALLAS... COMANCHE LINE BEFORE BECOMING QUASI-
STATIONARY ONCE AGAIN. THE FRONT WILL LIFT BACK NORTHWARD LATE
SUNDAY NIGHT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. THERE
WILL BE A POTENTIAL FOR SOME SEVERE THUNDERSTORMS AGAIN...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE SUNDAY AFTERNOON/EVENING.

WE WILL CONTINUE TO HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY. AFTERWARD...EXPECT THE MEAN UPPER
TROUGH TO MOVE EAST...WITH DRY WEATHER FORECAST FOR THURSDAY
THROUGH NEXT SATURDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  84  70  86  66 /  50  40  40  30  30
WACO, TX              72  89  72  89  67 /  20  20  20  20  20
PARIS, TX             68  83  66  82  63 /  40  40  40  50  40
DENTON, TX            66  81  68  86  61 /  60  50  40  30  30
MCKINNEY, TX          68  83  70  83  63 /  50  40  40  30  40
DALLAS, TX            69  86  71  87  67 /  50  40  40  30  30
TERRELL, TX           71  84  69  84  67 /  30  30  30  30  40
CORSICANA, TX         72  88  70  88  68 /  20  20  20  30  30
TEMPLE, TX            71  87  71  87  67 /  20  20  20  20  20
MINERAL WELLS, TX     64  83  67  91  58 /  60  50  40  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/58
Hazardous weather outlook, Apr 23, 2:16 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT SAT APR 23 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
316 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT NORTHWEST OF A LINE FROM
COMANCHE TO CLEBURNE TO SULPHUR SPRINGS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
NORTHWESTERN TWO THIRDS OF NORTH TEXAS. SOME OF THE STORMS MAY
BECOME
SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE SUNDAY THROUGH WEDNESDAY
AFTERNOON.
THE THREAT OF SEVERE WEATHER WILL REMAIN.

THE DRY LINE MAY REACH THE I-35 CORRIDOR TUESDAY...RESULTING IN
STRONG GUSTY WINDS AND RELATIVE HUMIDITY AS LOW AS 20 PERCENT
ACROSS WESTERN PORTIONS OF NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH THE
EVENING HOURS...PRIMARILY NORTH OF THE I-20 CORRIDOR.

The radar

The Dallas/Ft Worth radar (KFWS), 101 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

34 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Montague

When
April 23, 3:35 PM CST
Where
Montague County, New Harp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.450, -97.580

Hail, Montague

When
April 23, 3:43 PM CST
Where
Montague County, 2 mi NE of Forestburg
Measured
1.75 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
33.550, -97.545

The Forestburg VFD reported golfball size hail 2 miles northeast of Forestburg.

Hail, Cooke

When
April 23, 3:45 PM CST
Where
Cooke County, 0.64 mi SE of Prairie Pt
Measured
1.25 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.493, -97.473

One and a quarter inch hail fell in Prairie Point which is west of the town of Rosston along FM 922.

Hail, Cooke

When
April 23, 4:06 PM CST
Where
Cooke County, 4 mi SSW of Muenster
Measured
1.75 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.596, -97.407

Half Dollar to golfball size hail was reported 4 miles south-southwest of Muenster.

Hail, Cooke

When
April 23, 4:16 PM CST
Where
Cooke County, 3 mi S of Muenster
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.607, -97.380

Hail, Jack

When
April 23, 4:23 PM CST
Where
Jack County, 2 mi ENE of Jolpin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.111, -97.968

Hail, Cooke

When
April 23, 4:31 PM CST
Where
Cooke County, 4 mi SE of Myra
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.589, -97.271

Hail, Cooke

When
April 23, 4:52 PM CST to 5:15 PM CST
Where
Cooke County, Lindsay
Measured
2.75 in hail
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
33.650, -97.230

Multiple reports of hail between the size of nickels to baseballs was reported in Lindsay for over 20 minutes.

Hail, Palo Pinto

When
April 23, 4:57 PM CST
Where
Palo Pinto County, 0.45 mi WSW of Palo Pinto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.768, -98.307

Quarter size hail was reported on the west side of Palo Pinto.

Hail, Cooke

When
April 23, 4:58 PM CST
Where
Cooke County, Gainesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.630, -97.150

Hail, Cooke

When
April 23, 5:00 PM CST
Where
Cooke County, 2 mi NW of Gainesville
Measured
1.75 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.651, -97.175

Golfball size hail was reported 2 miles northwest of Gainesville.

Hail, Cooke

When
April 23, 5:05 PM CST
Where
Cooke County, 4 mi NNE of Lindsay
Measured
2.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.703, -97.203

Tennis ball size hail was reported 4 miles north-northeast of Lindsay.

Hail, Cooke

When
April 23, 5:06 PM CST
Where
Cooke County, Gainesville
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.630, -97.150

Hail, Cooke

When
April 23, 5:10 PM CST
Where
Cooke County, 2 mi N of Gainesville
Measured
3 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.659, -97.150

Hail stones to size of oranges were reported 2 miles north of Gainesville.

Hail, Montague

When
April 23, 5:11 PM CST
Where
Montague County, Sunset
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.450, -97.770

Hail, Montague

When
April 23, 5:18 PM CST
Where
Montague County, Sunset
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.450, -97.770

Hail, Cooke

When
April 23, 5:45 PM CST
Where
Cooke County, Callisburg
Measured
1.5 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
33.700, -97.020

Hail, Montague

When
April 23, 5:45 PM CST
Where
Montague County, 2 mi SW of St Jo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.679, -97.555

Quarter size hail fell 2 miles southwest of St. Jo.

Hail, Comanche

When
April 23, 6:00 PM CST
Where
Comanche County, 8 mi NW of Comanche
Measured
1.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.982, -98.716

Ping pong ball sized hail was reported 8 miles northwest of Comanche.

Hail, Comanche

When
April 23, 6:05 PM CST
Where
Comanche County, Sidney
Measured
1.75 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
31.950, -98.730

Hail, Montague

When
April 23, 6:18 PM CST
Where
Montague County, 4 mi W of St Jo
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.700, -97.600

Golfball size hail fell 4 miles west of St. Jo.

Hail, Montague

When
April 23, 6:18 PM CST
Where
Montague County, 1 mi W of St Jo
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.700, -97.547

Golfball size hail fell 1 mile west of St. Jo.

Hail, Comanche

When
April 23, 6:24 PM CST
Where
Comanche County, 17 mi NW of Comanche
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.074, -98.825

Quarter sized hail was reported 17 miles northwest of Comanche.

Hail, Eastland

When
April 23, 6:25 PM CST
Where
Eastland County, 6.08 mi E of Tiffin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.494, -98.546

Quarter size hail was reported at Ranger Hill.

Hail, Palo Pinto

When
April 23, 6:33 PM CST
Where
Palo Pinto County, Gordon
Measured
1.75 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
32.550, -98.370

The COOP Observer located at city hall reported hail up to the size of golfballs.

Hail, Montague

When
April 23, 6:39 PM CST to 6:45 PM CST
Where
Montague County, 5.8 mi S of Rowland
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.847, -97.653

Half dollar to golfball size hail was reported in Nocona Hills on the southeast side of Lake Nocona.

Hail, Comanche

When
April 23, 6:45 PM CST
Where
Comanche County, 4 mi W of De Leon
Measured
1.25 in hail
Reported by
Public
Coordinates
32.120, -98.618

One and a quarter inch hail fell 4 miles west of DeLeon.

Thunderstorm Wind, Cooke

When
April 23, 7:11 PM CST
Where
Cooke County, 1.02 mi NW of Windsor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.681, -97.162

A chimney was blown off a house on FM 1202, just west of the Gainesville Outlet Shops on Interstate 35.

Tornado, Comanche

When
April 23, 7:13 PM CST
Where
Comanche County, 2.15 mi NNW of Sidney
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
31.980, -98.740

A brief EF-0 tornado occurred with no damage approximately 2 miles north-northwest of Sidney.

Thunderstorm Wind, Denton

When
April 23, 7:20 PM CST
Where
Denton County, 3 mi ENE of Stony
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
33.245, -97.321

A home and a barn near Jackson Road and Ripy Road, west of Denton, sustained roof damage. The doors were also ripped from the barn.

Thunderstorm Wind, Denton

When
April 23, 7:25 PM CST
Where
Denton County, Denton Muni Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
33.200, -97.200

The automated weather station at the Denton Municipal Airport (KDTO) measured a 67 mph wind gust.

Thunderstorm Wind, Comanche

When
April 23, 7:55 PM CST
Where
Comanche County, 1.34 mi ENE of De Leon Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.109, -98.500

Severe thunderstorm winds, likely from the RFD of a supercell, caused damage about a mile east of DeLeon along Highway 6. Tree limbs were snapped, the metal roof of a building was partially peeled back, and light poles at a baseball field were snapped or knocked down.

Hail, Denton

When
April 23, 7:58 PM CST
Where
Denton County, 1.73 mi W of Aubrey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.300, -97.010

Hail up to the size of nickels was reported just west of Aubrey.

Hail, Comanche

When
April 23, 8:00 PM CST
Where
Comanche County, Duster
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.130, -98.650

Hail, Erath

When
April 23, 8:25 PM CST
Where
Erath County, Dublin
Measured
1.25 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.080, -98.330

One to 1.25 hail fell in Dublin.

Hail, Palo Pinto

When
April 23, 8:50 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.800, -98.100

Thunderstorm Wind, Grayson

When
April 23, 8:55 PM CST
Where
Grayson County, (F39)sherman-Denison
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
33.720, -96.670

The automated weather station at the North Texas Regional Airport (KGYI) measured a 59 MPH wind gust.

Hail, Comanche

When
April 23, 9:06 PM CST
Where
Comanche County, 1 mi W of Beattie
Measured
2.75 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.030, -98.717

Baseball size hail fell just west of the town of Beattie.

Hail, Comanche

When
April 23, 9:10 PM CST
Where
Comanche County, 1 mi W of Sidney
Measured
2.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.950, -98.747

Golfball to baseball size hail fell just west of Sidney.

Hail, Comanche

When
April 23, 9:20 PM CST
Where
Comanche County, Comanche
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.900, -98.620

Thunderstorm Wind, Tarrant

When
April 23, 9:45 PM CST
Where
Tarrant County, 2.4 mi ENE of Haslet
Measured
59 kt (68 mph) measured gust
Property damage
$6,000
Reported by
ASOS
Coordinates
32.989, -97.316

The automated weather station at Fort Worth Alliance Airport (KAFW) measured a 68 MPH wind gust.

Thunderstorm Wind, Tarrant

When
April 23, 10:14 PM CST to 10:20 PM CST
Where
Tarrant County, 1.37 mi W of Bedford to 0.59 mi N of Grapevine
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
32.849, -97.153

Several tree limbs that were 3 in diameter were knocked down in the Grapevine, Colleyville, and Bedford areas. Power lines were also knocked down.

Thunderstorm Wind, Dallas

When
April 23, 10:28 PM CST
Where
Dallas County, (Dfw)dallas-Ft Worth
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
32.900, -97.030

The automated weather station at Dallas-Fort Worth International Airport (KDFW) measured a 58 MPH wind gust.

Thunderstorm Wind, Dallas

When
April 23, 10:35 PM CST
Where
Dallas County, (Ads)addison Arpt Da
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
32.970, -96.830

The automated weather station at Addison Airport (KADS) measured a 58 MPH wind gust.

Thunderstorm Wind, Collin

When
April 23, 10:37 PM CST
Where
Collin County, 1.89 mi ENE of Shepton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.041, -96.770

Sixty MPH winds were estimated at the intersection of W Parker Rd and Coit Road in Plano.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295535, 295533, 295538, 295539, 295540, 295541, 295543, 295545, 295550, 295551, 295552, 295554, 295555, 295571, 295557, 295558, 295572, 295573, 295577, 295589, 295574, 295575, 295579, 295582, 295583, 295587, 295316, 295627, 302155, 299909, 295629, 303433, 295630, 295638, 295641, 295661, 295663, 295665, 295667, 295668, and more.